Alert archive / New Mexico / Wind Advisories in 2022

Wind Advisory 7, NWS Albuquerque, NM

January 21, 20225 counties in New Mexico

NWS Albuquerque, NM issued this wind advisory at Jan 21, 2022, 1:17 PM MST for 5 counties in New Mexico. It took effect at Jan 21, 2022, 11:00 PM MST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jan 21, 2022, 1:17 PM MST (20:17 UTC)
In effect from
Jan 21, 2022, 11:00 PM MST
Expired
Jan 22, 2022, 8:00 AM MST
In force
9 hr
Issued by
NWS Albuquerque, NM

Counties Bernalillo County, NM, Cibola County, NM, Sandoval County, NM, Torrance County, NM, Valencia County, NM

The radar

The Albuquerque radar (KABX), 17 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.3 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2022-01-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2022-01-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1338 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

571 
WWUS75 KABQ 212017
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
117 PM MST Fri Jan 21 2022

NMZ219-220600-
/O.NEW.KABQ.WI.Y.0007.220122T0600Z-220122T1500Z/
Middle Rio Grande Valley including the Albuquerque Metro Area-
117 PM MST Fri Jan 21 2022

...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 8 AM MST 
SATURDAY...

* WHAT...East winds 25 to 35 mph with gusts up to 50 mph expected.

* WHERE...Middle Rio Grande Valley including the Albuquerque Metro 
  Area.

* WHEN...From 11 PM this evening to 8 AM MST Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong cross winds on area 
  roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

15
2 follow-up statements
193 
WWUS75 KABQ 220534
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
1034 PM MST Fri Jan 21 2022

NMZ219-221500-
/O.CON.KABQ.WI.Y.0007.220122T0600Z-220122T1500Z/
Middle Rio Grande Valley including the Albuquerque Metro Area-
1034 PM MST Fri Jan 21 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM MST SATURDAY...

* WHAT...East winds 20 to 30 mph with gusts up to 50 mph expected.

* WHERE...Middle Rio Grande Valley including the Albuquerque Metro 
  Area.

* WHEN...Until 8 AM MST Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong cross winds on area 
  roadways including Interstate 25.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

24
323 
WWUS75 KABQ 221445
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
745 AM MST Sat Jan 22 2022

NMZ219-221545-
/O.EXP.KABQ.WI.Y.0007.000000T0000Z-220122T1500Z/
Middle Rio Grande Valley including the Albuquerque Metro Area-
745 AM MST Sat Jan 22 2022

...WIND ADVISORY WILL EXPIRE AT 8 AM MST THIS MORNING...

Winds will continue to slowly decrease through the morning, 
therefore the Wind Advisory will be allowed to expire.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Jan 21, 10:28 AM MST, 2 hours 49 minutes earlier.

Area forecast discussion, Jan 21, 10:28 AM MST, 2 hours 49 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1028 AM MST Fri Jan 21 2022

.AVIATION...
18Z TAF CYCLE
Mid and high clouds are increasing across northwest NM this afternoon
and will continue to increase in coverage from the west in advance of
a storm system. Conditions will deteriorate this evening as a result
of the storm system. Snow will develop across the northern mountains
and northeast highlands around 00Z, likely resulting in mountain
obscurations. Meanwhile, a backdoor cold front will advance through
eastern and central NM quickly, leading to a northerly wind shift
across the plains. Low clouds with MVFR/IFR conditions are also
expected to develop after 00Z across northeast NM and quickly spread
southward through the remainder of the east through Saturday morning.
Widespread MVFR/IFR conditions along and east of the central
mountain chain will be slow to improve and will likely persist after
18Z. Gusty east canyon winds will develop around 06Z at KABQ and KSAF
with gusts of 30-35 knots through sunrise. An Airport Weather
Warning may be needed for KABQ.

15

&&

.PREV DISCUSSION...238 AM MST Fri Jan 21 2022...
.SYNOPSIS...
Winter weather tries to enter far northern NM today, but does not
make it much further south beyond the northern mountains. Slick
winter travel looks to be isolated to high mountain passes, including
Raton Pass. Meanwhile, a strong backdoor cold front brings a strong
east canyon wind through the gaps of the central mountain chain
tonight, with strong winds of 30-40mph possible immediately below and
west of canyons through Albuquerque. Winds taper off Saturday as the
parent winter system begins to trek eastward over southern NM Sunday
through Monday morning. Sporadic light precipitation will follow it
through the southern tier of the state. The next winter system looks
to arrive Tuesday with snow favoring the northern mountains and
adjacent valley locations Tuesday night. This system clears out
Wednesday afternoon. Up and down temperature swings will remain
through the eastern plains through the forecast period, while the Rio
Grande Valley and western NM see more modest temperature trends.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH SATURDAY)...
A high amplitude H5 high center strengthening off the CA coast will
allow an upper wave diving south thru the Great Basin to deepen to
near 553dm over southwest AZ tonight. Meanwhile, a 1034mb sfc high
building down the Front Range will bring a reinforcing blast of cold
air to eastern NM tonight. A brief period of winter wx is expected
tonight as upper diffluence with the H5 low interacts with fairly
deep upslope flow along the Sangre de Cristo Mts. Unfortunately,
dynamics associated with the upper low translate too far southwest
and dry air behind the front limits precip potential. Nonetheless,
the combination of blustery winds, much colder air, and light snow
will produce a period of travel impacts around Raton Pass tonight.
Therefore, a Winter Weather Advisory has been issued. Gap winds are
also expected with the back door cold front however speeds trended
down further for the RGV thru Saturday morning. Will await another
set of models before deciding on wind highlights for the ABQ metro.

Widespread low clouds, flurries, and very light snow along the east
slopes of the central mt chain Saturday morning will clear slowly
thru the afternoon as low level flow remains easterly for much of
the day. Gap winds in the RGV will be tapering off as well. Temps
will be cold over eastern where highs remain 10 to 15F below normal.

LONG TERM...(SUNDAY THROUGH THURSDAY)...
Sunday starts the long term period with the center of the upper low
near the mouth of the CO River at the northern reaches of the Gulf of
California. As is normal with cutoff lows that dive down in this
area, there remains considerable uncertainty regarding its subsequent
forecast track eastward across NM. However, a track over the
southern third of the state late Sunday through Monday morning is the
favored solution. Slight chance PoPs remain for southern counties
Catron, Socorro, Lincoln, and Chaves during this time. Snow levels
look to fall to valley floors Sunday night with valley rain returning
during the day. Light accumulations of a dusting at lower elevations
to an inch or two at higher elevations looks to result from this
event through the aforementioned southern tier of the forecast area,
producing isolated slick travel conditions.

As this system exits eastward, global models are resolving a backdoor
cold front entering northeastern NM late Monday or Monday evening.
Exact timing of this brings some uncertainty to forecast high
temperatures through the northeastern plains Monday. But however, the
bigger story is the next potential for winter weather entering the
state. This will be from another trough diving south down along the
Rockies Tuesday through Tuesday night. This upper trough looks to
override the surface cold front first bringing snow to the Raton Pass
and east slopes of the Sangre de Cristo Mountains Tuesday. Snow
expands through the northern mountains and adjacent valley locations
Tuesday night as the trough axis tracks squarely over central NM. The
backdoor front looks to reach the east slopes of the Sandia/Manzano
Mountains, which would provide a short window for enhanced snowfall
via upslope flow beneath the trough axis. But this window will be
short as the trough axis quickly exits eastward into TX by Wednesday
afternoon. Temperatures will be below normal during this Tuesday to
Wednesday event, most notably through the eastern plains where highs
will range from the mid-30s to mid-40s Wednesday. The weather pattern
calms and warms up to end next week with a couple weak disturbances
brushing through NM embedded within the continued NNW/SSE upper level
jet pattern.

Guyer/24

&&

.FIRE WEATHER...
There are no fire weather concerns outside of poor ventilation in
most areas thru next week. The next storm system will bring a couple
inches of snow to the Sangre de Cristo Mts tonight with gusty winds
over eastern NM and the Rio Grande Valley. Temps will be cold on
Saturday then trend warmer Sunday and Monday. The next system will
attempt to move south with more light snow, colder temps, and windy
conditions for Tuesday.

Guyer

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 6 PM this evening to 9 AM MST Saturday
for the following zones... NMZ227.

&&

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 1:55 AM MSTWinter Weather AdvisoryABQColfax, Union24 hr

Nearby

Wind Advisories in New Mexico, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.